Alert archive / Indiana / Special Weather Statements in 2021

Special Weather Statement, NWS Indianapolis, IN

August 10, 2021Decatur County, Indiana

NWS Indianapolis, IN issued this special weather statement at Aug 10, 2021, 8:32 AM EDT for Decatur County, Indiana. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 8:32 AM EDT (12:32 UTC)
Expired
Aug 10, 2021, 9:00 AM EDT
In force
28 min
Issued by
NWS Indianapolis, IN
Hail
0.50 in
Wind
40

County Decatur County, IN

The radar

The Indianapolis radar (KIND), 87 km from the middle of the area, began a volume at 12:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 0.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
920 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.1

Open this sounding in Storm Lab

The text

As transmitted.

582 
WWUS83 KIND 101232
SPSIND

Special Weather Statement
National Weather Service Indianapolis IN
832 AM EDT Tue Aug 10 2021
 
INZ065-072-101300-
Decatur IN-Jennings IN-
832 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Decatur and
northeastern Jennings Counties through 900 AM EDT...

At 831 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greensburg, or 16 miles west of Batesville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

This storm will remain over mainly rural areas of Decatur and
northeastern Jennings Counties, including the following locations...
Newpoint, Westport, Millhousen and Letts.

This includes Interstate 74 between mile markers 132 and 144.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3920 8544 3912 8544 3913 8569 3915 8569
      3937 8557 3937 8530 3927 8530
TIME...MOT...LOC 1231Z 260DEG 24KT 3921 8550 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

$$

CP

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this special weather statement went out at Aug 10, 6:37 AM EDT, 1 hour 55 minutes earlier.

Area forecast discussion, Aug 10, 6:37 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
637 AM EDT Tue Aug 10 2021

...Updated Aviation Discussion...

.Short Term...(Today through Wednesday)
Issued at 256 AM EDT Tue Aug 10 2021

...HOT AND HUMID WITH CHANCES FOR STRONG TO SEVERE STORMS...

Today

Early this morning, an upper trough was moving through Lower
Michigan, with near zonal flow across central Indiana. Thunderstorms
were across northern Illinois into northern Indiana, moving east.
Additional convection was across southern Missouri.

During the day today, central Indiana will remain in near zonal flow
aloft. Large scale forcing should be weak, and 850mb winds diminish.
It appears that development of convection will likely depend on any
weak impulses in the upper flow or perhaps remnant outflow from
current convection to the north, if it can make it down here.

Forcing causing the convection in southern Missouri should move east
and keep that forcing south of the area.

Strong instability will build today with dewpoints in the mid to
upper 70s common during the afternoon. However, mid level
temperatures will be warm (10-11.5 C), which will provide some
capping. Precipitable water values will be near 2 inches.

With only weak forcing and some capping, will only go with chance
PoPs today. Given the strong instability, any storm that does
develop will have the possibility of becoming severe, with damaging
winds being the primary threat. Any storm could produce heavy rain.

It looks like there will be enough sunshine to push temperatures
into the upper 80s and lower 90s. Combined with the aforementioned
dewpoints, heat indices will be in the upper 90s to near 105
degrees. The highest dewpoints are expected in the Wabash Valley, so
will continue the Heat Advisory as is.

Tonight

Diurnal convection may continue into the evening. During the night,
850mb winds increase some. and some upper energy will be moving
through the near zonal flow aloft. These may be enough to generate
additional thunderstorms during the night. Instability will remain
high, so severe storms remain possible. Questions in the upper
energy timing and strength will keep PoPs in the chance category.

Wednesday

On Wednesday, any thunderstorm complex that may develop or lingering
scattered thunderstorms from tonight will be waning, perhaps leaving
behind some clouds. In the afternoon, mid level temperatures cool
some and an approaching upper jet could bring some forcing. Will
continue with chance PoPs on Wednesday. Once again, strong
instability could develop, especially if morning cloud cover is low.
Thus, severe storms will once again be possible.

Assuming there is no significant cloudiness Wednesday morning,
temperatures on Wednesday will be in the 90s most locations, with
heat indices topping out once again in the upper 90s to around 105.
However, given the uncertainties in cloud cover, will not issue an
advisory at this time.

&&

.Long Term...(Wednesday night through Monday)
Issued at 256 AM EDT Tue Aug 10 2021

By Wednesday night, dry weather looks to be in place for much of
central Indiana as the upper level jet and associated weak forcing is
mostly north of the forecast area.  Can't rule out an isolated
shower or storm across the far northern counties, but with little to
no flow aloft, don't expect any precipitation across the area. Much
of the same is expected for Thursday, although the 850mb jet does
look to be marginally stronger.  The big question will be if
temperatures warm enough to overcome the weak cap at 850mb with
temperatures between 22-24C across the forecast area.  Do think at
least a few stronger updrafts should break the cap and when they do,
steep lapse rates aloft result in 3500-4500 J/kg of CAPE which will
be more than enough for strong to possibly severe storms. Thursday
still looks to be the warmest day of the week with highs in the low
90s across the area.

With the loss of daytime heating, don't expect any additional
convection during the overnight hours barring an MCS moving in from
the northwest where the jet aloft remains strong. A seasonably
strong surface cold front then looks to pass through the area on
Friday bringing relief from the heat and another round of strong to
severe thunderstorms to the area.  High pressure then looks to build
across the area Saturday and Sunday with dry and cooler weather
expected. Going into early next week, isolated to scattered diurnal
convection is possible across the southern counties which where the
ridge and cap aloft looks to be weakest, but expect that the more
widespread convection will remain south of the forecast area where
the aforementioned surface front looks to have stalled.

&&

.Aviation...(12Z TAF Issuance)
Issued at 637 AM EDT Tue Aug 10 2021

IMPACTS:
- Scattered convection, mainly this afternoon and tonight
- Winds generally from 200-230 degrees at 9-14 kt

DISCUSSION:

VFR conditions are expected through the period outside of
convection.

Scattered convection will continue through the period, mainly this
afternoon and tonight. Based on latest radar trends, will include a
VC mention at the southern sites this morning. Otherwise, added VCTS
for the most likely time this afternoon, but left mention out for
tonight as confidence is lower as to what time it could occur. MVFR
and worse are possible with convection, including strong winds.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 1 PM this afternoon to 8 PM EDT this evening
for INZ021-028-029-035-043-044-051-060-067.

&&

Short Term...50
Long Term...White
Aviation...50
Hazardous weather outlook, Aug 10, 3:56 AM EDT, 4 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
356 AM EDT Tue Aug 10 2021

INZ021-028>031-035>049-051>057-060>065-067>072-110800-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
356 AM EDT Tue Aug 10 2021

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Thunderstorms are possible through tonight. Some storms may become
severe this afternoon and tonight.

The primary severe threat will be damaging winds. Lightning, gusty
winds, and heavy rainfall are possible with any storm. Storm motion
will be generally from the west at around 25 mph.

Heat indices will peak in the upper 90s to near 105 degrees this
afternoon, with the highest values in the Wabash Valley.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible over all or parts of the area Wednesday
through Saturday, and again on Monday. Some of the storms on Wednesday
and Thursday could become strong to severe, with damaging winds and
large hail the primary severe threats.

Locally heavy rain is possible with any storm.

Peak heat indices will remain in the upper 90s to around 105 degrees
for most locations through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible at times today into Thursday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, Aug 10, 8:32 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
832 AM EDT Tue Aug 10 2021

INZ065-072-101300-
Decatur IN-Jennings IN-
832 AM EDT Tue Aug 10 2021

...A strong thunderstorm will impact portions of Decatur and
northeastern Jennings Counties through 900 AM EDT...

At 831 AM EDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Greensburg, or 16 miles west of Batesville, moving
east at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of Decatur and
northeastern Jennings Counties, including the following locations...
Newpoint, Westport, Millhousen and Letts.

This includes Interstate 74 between mile markers 132 and 144.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3920 8544 3912 8544 3913 8569 3915 8569
      3937 8557 3937 8530 3927 8530
TIME...MOT...LOC 1231Z 260DEG 24KT 3921 8550

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CP

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 8:57 AM EDTSpecial Weather StatementINDSullivan33 min
Aug 10, 3:52 PM EDTHeat AdvisoryINDBartholomew, Boone, Brown, Carroll, Clay, Clinton and 33 more28 hr

Nearby

Special Weather Statements in Indiana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.